Alert archive / West Virginia / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 1, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Feb 19, 2026, 2:59 PM EST for Calhoun County, Roane County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2026, 2:59 PM EST (19:59 UTC)
- Expired
- Feb 19, 2026, 3:30 PM EST
- In force
- 31 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Calhoun County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 2:36 PM EST, 23 minutes earlier. Its key messages:
- 1) Marginal Risk for severe thunderstorms in southeast Ohio, northeast Kentucky, and along the Ohio River on the WV side as well today and tonight.
- 2) Flooding concerns: Marginal Risk for excessive rainfall area wide through tonight. Locally heavy rain could lead to minor nuisance flooding, particularly in a heavier thunderstorm, and in the mountains where there is still residual snow and ice melt amid unseasonably mild weather. A Flood Watch has been issued for portions of NE Kentucky, SE Ohio, and most of West Virginia through Friday morning.
- 3) A pattern shift to colder weather will arrive over the weekend, with light snow showers possible Sunday into Monday, as lake- effect moisture flows into the middle Ohio Valley and central Appalachians, and a mid/upper-level low crosses and generates a potent offshore storm.
Area forecast discussion, Feb 19, 2:36 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
236 PM EST Thu Feb 19 2026
.WHAT HAS CHANGED...
A Marginal Risk for Excessive Rainfall exist for the entire area
through Friday morning.
A Flood Watch has been issued for portions of NE Kentucky, SE Ohio,
and most of West Virginia through Friday morning.
&&
.KEY MESSAGES...
- 1) Marginal Risk for severe thunderstorms in southeast Ohio,
northeast Kentucky, and along the Ohio River on the WV side as well
today and tonight.
- 2) Flooding concerns: Marginal Risk for excessive rainfall area
wide through tonight. Locally heavy rain could lead to minor
nuisance flooding, particularly in a heavier thunderstorm, and in
the mountains where there is still residual snow and ice melt amid
unseasonably mild weather. A Flood Watch has been issued for
portions of NE Kentucky, SE Ohio, and most of West Virginia through
Friday morning.
- 3) A pattern shift to colder weather will arrive over the weekend,
with light snow showers possible Sunday into Monday, as lake-
effect moisture flows into the middle Ohio Valley and central
Appalachians, and a mid/upper-level low crosses and generates a
potent offshore storm.
&&
.DISCUSSION...
KEY MESSAGE 1...
A surface low-pressure system located over the central states will
deepen as it moves north-northeast into Lake Michigan by Friday
morning. Meanwhile, a warm front will slowly lift north across our
area through tonight, followed by a cold front arriving early Friday
morning.
Parameter evaluation suggests favorable dynamics for triggering
thunderstorms this afternoon. Dewpoints in the mid to upper 50s,
PWATs around 1 inch (97th percentile), MLCAPE reaching 1,000 J/kg,
and deep-layer shear exceeding 50 to 60 knots are expected. These
parameters will likely sustain isolated showers and thunderstorms
capable of producing damaging winds. In addition, freezing levels
around 9,000 to 10,000 feet will allow for large hail to develop
within the tallest storms.
By this evening, the cold front will approach from the west,
tightening the pressure gradient and increasing gusty southerly
winds up to 25 knots. Slightly stronger dynamics will emerge, with
deep-layer shear exceeding 75 knots and SRH reaching 500 m2/s2. This
second batch of convection may produce additional severe storms
featuring damaging winds, large hail, and a few brief spin-ups,
lasting at least through midnight. Gusty southerly winds will
increase to 25 to 30 mph Friday afternoon before gradually subsiding
Friday evening.
The Storm Prediction Center maintains a Marginal Risk for severe
thunderstorms across NE Kentucky, SE Ohio, and a tier of counties
east of the Ohio River in West Virginia through tonight. The
probabilities for all three severe weather hazards (damaging winds,
large hail, and tornadoes) are indicated at 5%, 5%, and 2%,
respectively.
During this time, the area will reside in the warm sector of the
system, bringing unseasonably warm temperatures tonight into Friday.
A reinforcing cold front will then replace the warm, moist air with
a cooler, drier airmass, resulting in more seasonable temperatures
during the day Friday, and colder than normal temperatures by Friday
night into the weekend.
KEY MESSAGE 2...
Flooding Concerns: Although overall QPF amounts ranging from a half-
inch to one inch generally do not pose a significant hydrologic
threat, stronger, heavier thunderstorms this evening could produce
quick bursts of rainfall. These intense rates may lead to localized
ponding or rapid water rises, particularly in areas with poor
drainage and already saturated soils. Additionally, locally higher,
terrain enhanced rainfall amounts, combined with residual snow and
ice melt amid unseasonably mild temperatures, could result in
localized, minor high-water issues. Therefore, decided to issue a
Flood Watch for portions of SE OH, NE KY and most of WV through
Friday morning.
KEY MESSAGE 3...
Once the current storm moves out to sea, northwest winds will drag
moisture all the way down from the Great Lakes into the region.
Expect at least light snow accumulation as this moisture is forced
up into the higher terrain. The heaviest, most impactful snow will
fall on the wind-facing mountain slopes that get hit directly by
these lake-effect bands.
Snow across the lowlands will be mostly spotty. Any real
accumulation in the lower elevations will only happen if specific,
narrow bands of lake moisture manage to stretch that far.
A colder airmass filters in behind Friday's cold front, followed by
a large, deep pool of cold air plunging in from the northwest on
Sunday and Sunday night. Temperatures will plummet from Saturday
through Monday, dropping well below normal by the second half of the
weekend.
The chill will hit rock bottom early next workweek. With Monday
Highs: Mid-30s in the lowlands, and only in the 20s in the
mountains. Lows Monday night will plummet to around 20 degrees in
the lowlands, and down into the bitter teens in the mountains.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
IFR/LIFR conditions associated with morning fog and low stratus have
gradually lifted to VFR across most terminals. The exceptions are
HTS and BKW, where MVFR ceilings continue as of this writing.
However, these ceilings are expected to lift to VFR by early
afternoon.
A warm front lifting north will bring isolated to scattered rain
showers and thunderstorms to the area this afternoon and tonight.
Subsequently, a cold front will approach from the west by 12Z
Friday, spreading additional rain showers across the terminals late
tonight into Friday morning.
Have coded MVFR/IFR conditions within any thunderstorms or heavier
rain showers this afternoon and evening. Uncertainty remains
regarding the strength and coverage of tonight's convection.
Therefore, maintained the mention of showers and associated flight
restrictions through Friday morning.
Finally, there may be a brief break with VFR visibility and ceilings
this evening, before the cold front brings rain showers with MVFR
visibility and ceilings tonight. A thunderstorm remains possible
overnight tonight, but confidence was not high enough to code it up
for this time frame at this juncture.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Friday morning for WVZ005>008-013>020-
026>032-039-040-517>526.
OH...Flood Watch through Friday morning for OHZ086-087.
KY...Flood Watch through Friday morning for KYZ101>103-105.
VA...None.
&&
DISCUSSION...ARJ
AVIATION...ARJIn the hours before
Special weather statement, Feb 19, 2:43 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
243 PM EST Thu Feb 19 2026
WVZ008-016-192000-
Jackson WV-Roane WV-
243 PM EST Thu Feb 19 2026
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ROANE AND SOUTHEASTERN
JACKSON COUNTIES THROUGH 300 PM EST...
At 243 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Winfield, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Spencer, Left Hand, Looneyville, Harmony, Tariff, Kentuck, Walton,
and Gandeeville.
This includes Interstate 77 in West Virginia near mile marker 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3880 8122 3879 8123 3876 8119 3869 8117
3868 8117 3867 8116 3865 8116 3864 8115
3860 8113 3858 8151 3861 8152 3858 8157
3858 8162 3869 8165 3885 8125 3885 8123
TIME...MOT...LOC 1943Z 252DEG 30KT 3860 8177
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
01The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 1:51 PM EST | Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 20 more | 17 hr |
| Feb 19, 2:43 PM EST | Special Weather Statement | RLX | Roane | 17 min |
| Feb 19, 3:05 PM EST | Special Weather Statement | RLX | Boone | 25 min |
| Feb 19, 3:16 PM EST | Severe Thunderstorm Warning | RLX | Boone, Logan, Raleigh | 29 min |
| Feb 19, 3:20 PM EST | Special Weather Statement | RLX | Logan | 25 min |
| Feb 19, 4:02 PM EST | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo, Wayne | 43 min |
| Feb 19, 4:47 PM EST | Severe Thunderstorm Warning | RLX | Boone, Lincoln, Logan, Wayne | 43 min |
| Feb 19, 5:36 PM EST | Severe Thunderstorm Warning | RLX | Boone, Logan, Raleigh | 39 min |
| Feb 19, 6:06 PM EST | Special Weather Statement | RLX | Boone | 24 min |
| Feb 19, 6:23 PM EST | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam, Roane | 37 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.